PayPal and Amazon checkouts available.
800-486-1237

Tinnitus Library

Ask Barry Questions on Tinnitus - December 2014

Do you have questions about tinnitus, our products or specific treatments? Ask Barry. Arches President and tinnitus authority, Barry Keate, will select the most representative questions each month for publication. Regardless all questions will receive a personal reply from Barry.

ASK BARRY QUESTIONS ON TINNITUS Tinnitus expert, Barry Keate, answers your questions about Tinnitus Send your question to: Ask Barry

Get Free Shipping on Combo Pack or 4 Tinnitus Formula through December 28th! Use Promotion Code: freeship1228 US ORDERS ONLY

Mother-daughter Hyperacusis… with Tinnitus

Hello Barry,

Both my daughter and I have tinnitus and hyperacusis, and the latter is the big worry. We are both sensitive to noise and this has curbed our daily lives. My daughter has been unemployed for 15 months because of her hyperacusis.

Is there any medication that might help?

Thanking you. Jenny W.

Dear Jenny,

Hyperacusis is the collapse of loudness tolerance so that almost any sound creates loudness discomfort even if it is below the threshold that others deem uncomfortable. Most people with hyperacusis try to protect their ears from all sounds by staying in quiet environments, wearing ear plugs, etc. This is not the way to treat this and it increases the loudness intolerance. Instead, treatment options consist of gradually retraining the ear to accommodate sounds better. There are two ways to accomplish this and both have overlapping techniques. The first is Tinnitus Retraining Therapy, which works with both tinnitus and hyperacusis. The second utilizes some of the same procedures but also involves wearing a hearing device that equalizes all sounds to similar loudness that is controlled by the patient. Either one of these therapies can be very helpful for hyperacusis patients over time.

You can read about both treatments in our article, Hyperacusis & Tinnitus.

Arches Tinnitus Formulas can also be helpful in reducing the tinnitus sound and stabilizing hearing.

Wishing you quiet times,

Barry Keate

Treating Tinnitus with Klonopin (clonazepam)

Barry,

I was recently prescribed clonazepam as a treatment for anxiety which my doc felt led to my depression and IBS. After venlafaxine seemed to cause my tinnitus back in 2011, I'm scared to death of these drugs - a fear not shared by doctors for some reason.

Anyway, in trying to find out if this drug could further cause exacerbation of my tinnitus problem, I've come across a study that shows significant broad based improvement in tinnitus from using clonazepam (2mgs for 180 days). My docs appear to be wholly unaware of the study and not interested. What gives? Not crazy about playing Russian roulette with another drug - but if this can treat tinnitus, IBS (irritable bowel syndrome) and depression, it seems like it is worth the risk. What would you do in my shoes and what's your read on this study (which I'm sure you are of from 2012)?

Thanks, and hope you had a great Thanksgiving.

Lee W.

Dear Lee,

Thanks for your question. The short answer is, yes, clonazepam (trade name Klonopin) can be very helpful for reducing the sound level of tinnitus and alleviate depression and other anxiety induced conditions.

Unfortunately, it's not all that simple. Klonopin and the other benzodiazepine medications, Xanax, Valium, etc., are very addicting. They were originally intended to be used for only a short duration, a few weeks. There is a hidden time bomb in these medications. They are so addicting that the dosage needs to be increased at regular intervals to achieve the same effect. If the dosage is not increased, the same symptoms the drug was prescribed for in the first place can come back and can be even worse than in the beginning. Withdrawal from these drugs can be a nightmare of withdrawal symptoms that some people cannot live with. The success rate of a medically supervised withdrawal, after long-term use, is only 65%.

Please read our complete article on Benzodiazepine Withdrawal Syndrome.

Having given you the bad news I need to say that not all people will become this addicted. When I was first diagnosed with tinnitus I spent three years on and off again with Valium. When it came time to stop, I didn't have a problem. My sister also spent several years on one of the benzos and came off fairly easily. You should be aware of the danger, though, and try to not use any of these for longer periods than absolutely necessary.

So what would I do? I have some personal knowledge of anxiety and what it can do to you and I do have some suggestions. If you read the article you will see the benzo medications act on GABA (gamma-aminobutyric acid) which is a calming neurotransmitter in the brain. GABA is available as an over-the-counter medication and is quite inexpensive. You can begin taking this at the dosage suggested in the article and it should be helpful. Don't expect it to work like the prescription drug as it is a supplement. However, it can calm you down and even make you drowsy so you should be careful driving until you know how it affects you.

I am also a huge fan of hypnotherapy. I tried quitting smoking for years before I finally visited a hypnotherapist. I have not had a single cigarette since though it did take a couple of follow-up visits to really get it fixed in my brain. More recently I was in a situation that generated high levels of stress in my life. Once again, hypnotherapy calmed me down and helped me to deal with the situation. We have an article you can read on Hypnotherapy and Tinnitus.

Another avenue to try is acupuncture. This ancient Chinese tradition offers a variety of therapies that help put the body back in balance and positively affect anxiety and tinnitus. Please read our article on Acupuncture and Tinnitus.

Not to be left out of the discussion is the use of biofeedback. This feedback system helps the person learn to control basic bodily functions. People who become adept at this can actually reduce their blood pressure and heart rate. They can also reduce skin temperature and enter a state of perfect calm. It takes time and work but is very effective. Please see our article on Biofeedback and Neurofeedback for Tinnitus.

Last but certainly not least is the use of Arches Tinnitus Formulas. These will not directly work as an anti-anxiety medication but they can be very helpful in reducing tinnitus. I'll bet if your tinnitus was improved your nervous system would be very happy.

All of these complementary therapies I've mentioned can be used alone or in conjunction with each other. You should begin working with some and see which ones resonate with you. You won't have immediate relief in one hour, as with a prescription drug, but these therapies can give you a long and much happier life and are much healthier than the alternative.

Wishing you quiet times, Barry Keate

Over-the-counter Pain Meds and Tinnitus

Dear Barry,

Is there anything else to take besides ibuprofen for inflammation of the joints? When I take this it makes my tinnitus louder.

Thank you, Esther B.

Dear Esther,

Over-the-counter pain medications present a real problem for those of us with tinnitus. Most of them will cause an increase in tinnitus. Aspirin in small amounts is probably OK but may not provide enough relief. Acetaminophen, found in Tylenol, will not increase tinnitus but can be poisonous and hard on the liver if too much is taken. You have to carefully read the label and make absolutely certain you are not taking too much.

Something that may reduce the need for painkillers is fish oil containing omega 3. This fights inflammation naturally. I don't know if you can completely stop taking pain medication but you can probably reduce the need for it. Please read our article on fish oil and inflammation and tinnitus.

Wishing you quiet times, Barry Keate

NOTE: Ask Barry is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. We encourage you to share any suggestions you have received from Ask Barry with your doctor.